Botox (Botulinum toxin) has become well known for its use for cosmetic purposes in smoothing wrinkles. Botox, however, has been linked to cases of serious adverse reactions, including death, according to the Food and Drug Administration (“FDA”). The FDA notified the public that Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) have been linked to respiratory failure and death, following treatment of a variety of conditions using a wide range of doses.
Botox (type A) is approved for treatment of conditions such as blepharospasm (spasm of the eyelids), cervical dystonia (severe neck muscle spasms), and excess sweating. Botox Cosmetic, also botulinum toxin Type A, is approved for temporary improvement in facial lines and wrinkles. Myobloc (type B) is approved for the treatment of adults with cervical dystonia. The safety and effectiveness of Myobloc for cervical dystonia in children have not been proven.
The most severe adverse reactions were found in children treated for spasticity in their limbs associated with cerebral palsy. The adverse reactions appear to be related to the spread of the toxin to areas away from the site of injection, and mimic symptoms of botulism. Symptoms of botulism may include difficulty swallowing, weakness and breathing problems. Some patients with difficulty swallowing have required feeding tubes. Also, some patients with breathing problems were unable to breath without the assistance of a ventilator. Serious outcomes included hospitalization and death.
Consumer rights groups have asked the FDA to add the strongest warning, a black box, to the products’ label. These groups have also asked that patient-friendly medication guides be developed alerting patients to the earliest signs of an adverse reaction. However, the FDA has indicated that a black box warning is premature at this time.
Until the FDA has completed its review, the FDA has warned patients and healthcare providers to be alert to the potential for adverse reactions following the administration of Botox. The FDA also advises patients who have received Botox to receive immediate medical attention if they have unexpected difficulty swallowing or talking, trouble breathing, or muscle weakness. The FDA also asks patient to report adverse events to FDA’s MedWatch reporting system.